Iowa, 2024

Flash Flooding and Hail in Iowa, June 15 to 16, 2024

June 15 to 16, 2024 · NWS FSD · 8 events in 4 counties and zones

In the wake of a morning mesoscale convective system (MCS) across Nebraska, storms refired during the evening hours across northwest Iowa within fairly weak deep-layer shear and up to 2000 J/kg MUCAPE. Storms produced locally damaging wind as cores collapsed, and training of storms resulted in locally heavy rainfall of 2 to 3 inches around the Iowa Great Lakes in the matter of an hour or two.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$9,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

In the wake of a morning mesoscale convective system (MCS) across Nebraska, storms refired during the evening hours across northwest Iowa within fairly weak deep-layer shear and up to 2000 J/kg MUCAPE. Storms produced locally damaging wind as cores collapsed, and training of storms resulted in locally heavy rainfall of 2 to 3 inches around the Iowa Great Lakes in the matter of an hour or two.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 15, 6:03 PM CST, 1 hour 30 minutes earlier. Its key messages:

  • An area of showers and strong to severe storms will spread east into far northeast Nebraska and northwest Iowa, and perhaps adjacent portions of far southeast SD and southwest MN this evening. The main threats will the strongest storms will be large hail, damaging wind gusts, heavy downpours, and perhaps a few tornadoes. Severe weather threat is greatest through 10 PM, though may persist through midnight.
  • Heat advisory criteria with heat index readings nearing 100 degrees will be approached over Nebraska and Iowa Sunday afternoon and possibly Monday afternoon.
  • Potential for a higher end severe weather risk Sunday night into Monday across the region. Very large hail will be the primary risk, but damaging wind gusts may develop. Confidence remains low to moderate on location and timing.
  • Concern for heavy rain and flash flooding develops late Sunday night into Monday north of the I-90 corridor. By early Monday in this area, there's a high chance of 1+ inches of rain with a few locations potentially receiving 2+ inches.
  • An active weather pattern continues through most of next week. Ensemble guidance through the week suggests a high (>70%) chance for 2+ inches of rain with potential for some locations to see 4+ inches by next weekend.
Area forecast discussion, Jun 15, 6:03 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
703 PM CDT Sat Jun 15 2024

.KEY MESSAGES...

- An area of showers and strong to severe storms will spread
  east into far northeast Nebraska and northwest Iowa, and
  perhaps adjacent portions of far southeast SD and southwest MN
  this evening. The main threats will the strongest storms will
  be large hail, damaging wind gusts, heavy downpours, and
  perhaps a few tornadoes. Severe weather threat is greatest
  through 10 PM, though may persist through midnight.

- Heat advisory criteria with heat index readings nearing 100
  degrees will be approached over Nebraska and Iowa Sunday
  afternoon and possibly Monday afternoon.

- Potential for a higher end severe weather risk Sunday night
  into Monday across the region. Very large hail will be the
  primary risk, but damaging wind gusts may develop. Confidence
  remains low to moderate on location and timing.

- Concern for heavy rain and flash flooding develops late Sunday
  night into Monday north of the I-90 corridor. By early Monday
  in this area, there's a high chance of 1+ inches of rain with
  a few locations potentially receiving 2+ inches.

- An active weather pattern continues through most of next week.
  Ensemble guidance through the week suggests a high (>70%)
  chance for 2+ inches of rain with potential for some locations
  to see 4+ inches by next weekend.

&&

.UPDATE...
Issued at 638 PM CDT Sat Jun 15 2024

Severe storms continue to merge into a slow moving cluster of
storms in northeast Nebraska early this evening. This MCS is
likely to track northeast into northwest and west central Iowa
late this evening. The resulting MCS is likely to remain well
organized, fed by a stout LLJ and moving into a fairly unstable
environment supportive of severe weather despite its slow
motion. The environment as of early this evening has recovered
with 1500-2000 J/kg MLCAPE, STP of 1-3, Pwats near 2.0, and
modest mid level lapse rates across northwest Iowa and far
northeast Nebraska. Though strong to severe storms developing
ahead of the MCS cannot be ruled out, there are major doubts in
this based on what has happened thus far and waning daylight,
leaving the more likely severe threat to be the incoming MCS.
Main threats over the next few hours are large hail up to golf
ball size, localized flash flooding with rates of 1-2"/hr, and
perhaps a few tornadoes.

&&

.DISCUSSION...
Issued at 301 PM CDT Sat Jun 15 2024

Instability slow to recover after a morning MCS in eastern NE has
carved out a large relatively stable air mass. The outflow can be
seen on satellite extending from eastern KS into central NE early
this afternoon. With the wave in place across central NE into
eastern SD a combination of diurnal heating and increased southerly
flow should gradually work through this stable air mass. A decent
pool of instability at 1500-2000 J/kg CAPE exists across south
central NE which should spread northeast. The big question mark is
just when storms may fire. With the delayed response from the
morning MCS the deeper instability may not approach far northeast NE
and northwest IA until closer to 0z, bringing the best chance for
isolated severe storms into northwest IA from about 7 pm to 11 pm.
While the overall shear profile is not very impressive the lowest km
or so does have some decent speed and directional shear along with a
fairly low LFC/LCL which means an isolated tornado cannot be ruled
out. If development is much later than 0z isolated hailers will be
the main threat.

Once this wave passes this evening, weak mid and upper level ridging
will build into the area as a strong low level cap develops. This
cap will server a couple of purposes. The first will be to suppress
any convective potential on Sunday afternoon and possibly into the
early evening, even with an incoming weak boundary. The other
purpose this boundary will serve is to limit mixing and allow
moisture to pool near and ahead of this incoming front, resulting in
surface dew points in the upper 60s to lower 70s. Combined with
highs of 90 to 95, heat indices in mostly northwest IA could climb
to around 100 in the afternoon.

This brings us to Sunday night into Monday. The big battle will be
between capping and forcing/moisture. A significant cap will
continue into Sunday night, and current trends suggest that just
about any parcel that tries to lift below about 850-800mb will not
make it. This suggests we may need to wait for the main wave to
eject northeast late Sunday night which would put the main threat
for any severe weather and heavy rain from about midnight to noon
Sunday night into Monday. Just how much instability will exist if
lifting above 800 mb will be a big question. Overall there will be a
late evening threat for some isolated elevated supercells with
damaging hail the biggest threat, but the main threat will be later
in the night with a likely lesser severe threat but a higher heavy
rain threat. This potential continues to remain highest near and
especially north of I-90.

The models become less agreeable Tuesday into Wednesday with the
strength of the wave to the northwest and the resultant position of
the surface front. For now not enough confidence to worry about a
whole lot during this time, but there will be a continue threat for
showers and thunderstorms.

Once the convective potential lifts north on Monday morning the
precipitation chances should wane, but another system is expected to
move into the area on Monday night into Tuesday which will bring a
renewed threat into the area. The better chances appear to be near
and west of I-29.

The pattern remains active Thursday into Saturday with seasonally
warm and humid conditions. The flow aloft is expected to become a
bit more westerly but still indications that multiple weak waves
will traverse this flow and bring continued chances for showers and
thunderstorms.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 638 PM CDT Sat Jun 15 2024

VFR conditions with southerly winds will prevail across much of
the region near and west of a Yankton to Sioux Falls to
Marshall MN line tonight. Further southeast, a complex of
showers and strong to severe storms will spread east into far
eastern NE and western IA late this evening. IFR to MVFR
conditions as well as damaging and/or gusty erratic winds, large
hail, and perhaps even a tornado or two are possible with this
cluster of storms. This activity is most likely to impact the
Highway 20 corridor near KSUX to KSLB before 06z, but could
impact areas as far north as KSPW and KSHL.

After 06z, VFR conditions will prevail across the region through
Sunday. A passing cold front will turn winds southwesterly and
eventually northwesterly at KHON and KFSD on Sunday, becoming
stationary between KFSD and KSUX by the end of the day.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

UPDATE...BP
DISCUSSION...08
AVIATION...BP
Hazardous weather outlook, Jun 15, 6:31 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
731 PM CDT Sat Jun 15 2024

MNZ071-SDZ038>040-050-052>061-063>065-068-161245-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Bon Homme-
731 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong to severe storms are possible late Sunday evening
into Monday morning, with the greatest risks of large hail up to 2
inches in diameter and 60 mph winds. Additionally, slow moving storms
could produce locally heavy rainfall which could lead to localized
ponding of water or flash flooding.

Additional rounds of thunderstorms may occur Monday night into
Tuesday with severe weather possible. A very active weather pattern
is likely through the next week, so continue to monitor the local
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ062-066-067-069>071-161245-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton-Union-
731 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms may spread into northeast Nebraska and
northwest Iowa this evening. The strongest storms may bring a tornado
or two, locally heavy downpours leading to localized ponding of water
or flash flooding, and perhaps ping pong ball size hail or damaging
wind gusts up to 65 mph. Severe weather threat lingers through
midnight.

Patchy fog is possible Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected late Sunday evening into Monday morning,
especially in areas along and north of Interstate 90. Scattered
strong to severe storms are possible, with the greatest risks of
large hail up to 2 inches in diameter and 60 mph winds. Additionally,
slow moving storms could produce locally heavy rainfall which could
lead to flooding.

Additional rounds of thunderstorms may occur Monday night into
Tuesday with severe weather possible. A very active weather pattern
is likely through the next week, so continue to monitor the local
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through midnight.

In the hours before

Local storm report, Jun 15, 7:31 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
831 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Funnel Cloud     2 NNW Emerson           42.31N 96.74W
06/15/2024                   Dixon              NE   Trained Spotter

            Wall cloud to the north of Emerson briefly
            dropped a funnel cloud. Time and location
            estimated by radar.

&&

TRM

The radar

The Sioux Falls radar (KFSD), 107 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, O'Brien

When
June 15, 7:33 PM CST to 7:35 PM CST
Where
O'Brien County, 2.13 mi WNW of Hartley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.190, -95.520

Thunderstorm Wind, O'Brien

When
June 15, 7:33 PM CST to 7:35 PM CST
Where
O'Brien County, 0.86 mi NW of Hartley
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.190, -95.490

Power poles leaning on the west edge of town.

Thunderstorm Wind, Woodbury

When
June 15, 8:08 PM CST to 8:10 PM CST
Where
Woodbury County, 0.93 mi E of Correctionville
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.479, -95.782

Thunderstorm winds sporadically downed multiple power poles and trees in Correctionville.

Flash Flood, Dickinson

When
June 15, 8:24 PM CST to 10:30 PM CST
Where
Dickinson County, 0.91 mi SW of Spirit Lake to 0.68 mi SW of Spirit Lake
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.421, -95.113

Significant street flooding was reported in Spirit Lake.

Thunderstorm Wind, Dickinson

When
June 15, 8:35 PM CST to 8:38 PM CST
Where
Dickinson County, 1.66 mi WSW of Spirit Lake
Measured
65 kt (75 mph) estimated gust
Reported by
State Official
Coordinates
43.420, -95.130

A tree fell on a power line just west of Spirit Lake.

Flash Flood, Dickinson

When
June 15, 8:46 PM CST to 10:45 PM CST
Where
Dickinson County, 0.64 mi SW of Spirit Lake to 0.55 mi SW of Spirit Lake
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.423, -95.108

Three cars stalled in high water ponded in city streets.

Thunderstorm Wind, Ida

When
June 16, 12:10 AM CST to 12:12 AM CST
Where
Ida County, 4.15 mi S of Arthur
Measured
61 kt (70 mph) estimated gust
Crop damage
$9,000
Reported by
Public
Coordinates
42.270, -95.350

Tree limbs from 10 to 12 inches in diameter fell onto power lines from the electric pole to garage. Winds were accompanied by hail up to dime size and torrential rainfall. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Ida

When
June 16, 12:10 AM CST to 12:12 AM CST
Where
Ida County, 4.84 mi S of Arthur
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.260, -95.350

Thunderstorm winds damaged an outbuilding and dented in a grain bin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190942, 1190945, 1190946, 1190940, 1190943, 1190941, 1190947, 1190948.